The Surprising Occurrence of Acetaminophen Overdose

image

Acetaminophen is a common over-the-counter medication, present in drugs such as Tylenol®, NyQuil®, Excedrin®, Mucinex® and more. When used properly and the correct dose is given, it can be a safe and helpful pain reliever and fever reducer.

However, too much acetaminophen can cause harm. Because acetaminophen is metabolized by the liver, an overdose can lead to liver cell death, clotting problems and even liver failure.

Acetaminophen and other analgesics (medicines that relieve pain) are one of the most common causes of poisonings worldwide. Consider these statistics:

  • Acetaminophen and other analgesics are the number one substance most frequently involved in human exposures reported to U.S. poison control centers nationwide.
  • Acetaminophen is one of the top three substances responsible for causing the largest number of deaths across all ages reported to poison control centers.
  • In our Drug and Poison Information Center based at Cincinnati Children’s, we receive an average of about three acetaminophen overdose calls a day.

Don’t Double Up on Acetaminophen

Acetaminophen is often combined with other drugs. In fact, acetaminophen is found in more than 600 over-the-counter allergy medications, cold medications, sleep medications, pain relievers and other products. Because of this, it’s critical to know what medications you are giving to your child and how to safely give them. (See our related blog post on this topic, Preventing Accidental Overdose: How to Safely Administer Medications to Kids, which provides tips for preventing accidental drug overdose in kids as well as information on safe storage of medications.)

Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the recommended amount. Deaths associated with analgesics, including acetaminophen, occur most often in the following two age groups:

Acetaminophen Overdose in Kids 5 and Under

In children ages 5 and under, overdose is typically accidental and can be due to medication errors. If you’re not aware of the presence of acetaminophen in prescription and over-the-counter medications and those medications are given together, accidental overdose can occur. Another common reason for overdose in this age group is from children accessing a medicine bottle accidentally and drinking very large quantities.

Acetaminophen Overdose in Kids 13 and Up

In kids ages 13-19, overdose is unfortunately usually a result of intentional self-harm. The percent increase in suicide death rates among youth has skyrocketed in recent years. See this helpful article on suicide prevention from the American Academy of Pediatrics: 12 Things Parents Can Do to Prevent Suicide.

Tips for Preventing Accidental Overdose in Infants and Children

Administering acetaminophen properly can help prevent accidental overdose in kids. Here are some tips for giving it to your child:

  • Administer dosage based on weight, not your child’s age. If you don’t have access to a scale, then follow the dosing based on age.
  • You can give acetaminophen every 4-6 hours, but do not exceed more than 5 doses in a 24-hour period.
  • Do not give your child acetaminophen in combination with other over-the-counter drugs that contain acetaminophen  (e.g. cold and flu medications, antihistamines, decongestants) because the cumulative amount may exceed the dose that is safely metabolized by the liver.
  • Check with your child’s pediatrician before giving acetaminophen to a baby who is under 3 months old.
  • Do not use a kitchen spoon to give your child medicine; always use the measuring device that comes with the package to ensure proper dosage.

Signs of acetaminophen overdose include:

  • Abdominal pain
  • Upset stomach
  • Nausea
  • Vomiting
  • Appetite loss
  • Jaundice
  • Coma

If you suspect your child has ingested too much acetaminophen, call the Drug and Poison Information Center at 1-800-222-1222. They are open 24/7.

Read the full original post here

Similar Posts